Alert archive / Texas / Gale Warnings in 2017

Gale Warning 3, NWS Brownsville, TX

April 5, 2017

NWS Brownsville, TX issued this gale warning at Apr 5, 2017, 4:44 AM CDT. It took effect at Apr 5, 2017, 7:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 4:44 AM CDT (09:44 UTC)
In effect from
Apr 5, 2017, 7:00 AM CDT
Expired
Apr 5, 2017, 1:00 PM CDT
In force
6 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

164 
WHUS74 KBRO 050944
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
444 AM CDT WED APR 5 2017

...VERY STRONG NORTH WINDS ACROSS THE LOWER TEXAS COASTAL WATERS 
TODAY...

.A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS EARLY THIS MORNING.
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION IN THE WAKE OF 
THE FRONT AND THE PRESSURE GRADIENT WILL INCREASE ACROSS THE 
WESTERN GULF OF MEXICO. VERY STRONG NORTH WINDS WITH FREQUENT
GUSTS TO GALE FORCE GUST WILL OCCUR BEHIND THE FRONT THROUGH MID-
DAY. WINDS AND SEAS WILL REMAIN HAZARDOUS EVEN AFTER WIND GUSTS
DIMINISH BELOW GALE FORCE

GMZ130-132-135-051745-
/O.UPG.KBRO.GL.A.0002.170405T1200Z-170405T1800Z/
/O.NEW.KBRO.GL.W.0003.170405T1200Z-170405T1800Z/
/O.NEW.KBRO.SI.Y.0023.170405T1800Z-170406T0000Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
444 AM CDT WED APR 5 2017

...GALE WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. THE
GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY FOR 
WINDS HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR WINDS IS
IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. 

* WINDS...NORTH WINDS 25 TO 30 KNOTS WITH GUSTS UP TO 40 KNOTS
  THIS MORNING...DIMINISHING TO AROUND 20 KNOTS LATE THIS
  AFTERNOON.

* BAY CONDITIONS...BECOMING VERY ROUGH LATE THIS
  MORNING...SUBSIDING TO ROUGH LATE THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 20 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ150-155-170-175-051745-
/O.UPG.KBRO.GL.A.0002.170405T1200Z-170405T1800Z/
/O.NEW.KBRO.GL.W.0003.170405T1200Z-170405T1800Z/
/O.NEW.KBRO.SC.Y.0027.170405T1800Z-170406T0600Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
444 AM CDT WED APR 5 2017

...GALE WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. THE
GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY HAS 
ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 1 PM
THIS AFTERNOON TO 1 AM CDT THURSDAY. 

* WINDS...NORTH WINDS 25 TO 30 KNOTS WITH GUSTS UP TO 40 KNOTS
  THIS MORNING...DIMINISHING TO 18 TO 23 KNOTS LATE THIS AFTERNOON.
  

* WAVES/SEAS...SEAS WILL BUILD TO 6 TO 8 FEET NEARSHORE...7 TO 9
  FEET FAR OFFSHORE WEDNESDAY MORNING THROUGH AT LEAST WEDNESDAY
  EVENING.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

53
1 follow-up statement
001 
WHUS74 KBRO 051828
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
128 PM CDT WED APR 5 2017

...STRONG NORTH WINDS CONTINUE ACROSS THE LOWER TEXAS COASTAL 
WATERS TODAY...

.A COLD FRONT MOVED THROUGH THE COASTAL WATERS EARLY THIS 
MORNING. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE 
REGION IN THE WAKE OF THE FRONT AND THE PRESSURE GRADIENT WILL 
REMAIN STRONG ACROSS THE WESTERN GULF OF MEXICO. STRONG NORTH 
WINDS WITH A FEW GUSTS TO NEAR GALE FORCE WILL CONTINUE
THROUGH THE AFTERNOON. 

GMZ130-132-135-060000-
/O.EXP.KBRO.GL.W.0003.000000T0000Z-170405T1800Z/
/O.CON.KBRO.SI.Y.0023.000000T0000Z-170406T0000Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
128 PM CDT WED APR 5 2017

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 7 PM
CDT THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WINDS...NORTH WINDS 20 TO 25 KNOTS WITH GUSTS UP TO 30 KNOTS
  THIS AFTERNOON.

* BAY CONDITIONS...ROUGH THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 20 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ150-155-170-175-060230-
/O.EXP.KBRO.GL.W.0003.000000T0000Z-170405T1800Z/
/O.CON.KBRO.SC.Y.0027.000000T0000Z-170406T0600Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
128 PM CDT WED APR 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...NORTH WINDS 25 TO 30 KNOTS WITH A FEW GUSTS UP TO 35
  KNOTS THIS AFTERNOON.

* WAVES/SEAS...SEAS 6 TO 8 FEET NEARSHORE...7 TO 9 FEET FAR
  OFFSHORE THROUGH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

CASTILLO

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale warning went out at Apr 5, 12:38 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 5, 12:38 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 AM CDT Wed Apr 5 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Trend of current TAF's in good shape with respect to
timing of FROPA and ultimate strength of northerly winds vs.
latest short-term model guidance. Made a few tweaks in the pre-
frontal regime, per recent METAR and GOES-16 fog product trends.
IFR CIG's have already moved into the MFE vicinity, so bumped up
onset of worst takeoff/landing conditions to 08Z at all three
terminals. IFR mist/fog is likely, though not expecting
visibilities to fall to AWW criterion (1/2SM) for BRO and HRL at
this time. Initial frontal wind-shift still on track to move
through the RGV airports around 12-13Z, with CIG's quickly lifting
to MVFR. High pressure continuing to surge southward behind the
front will keep gusty northerly winds blowing from late morning
through much of the afternoon with VFR in effect. VFR continues
into the evening with much drier air in place and winds settling
down to 10-12KT.

&&

.PREV DISCUSSION... /issued 649 PM CDT Tue Apr 4 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A thick deck of cirrus clouds will remain in place
through the better part of the evening as Pacific moisture
continue to stream in aloft, although the mid level remain very
dry. Meanwhile, southerly flow will continue to bring in low
level moisture which will pool against a dry cold front that will
be moving south overnight. The front will move through the RGV and
TAF locations near or just after 12Z. With moisture ahead of the
front, do expect that MVFR clouds and fog will form and have not
made any significant changes to the TAFs. North winds will
increase behind the the front around mid to late morning and
continue through the early afternoon.

PREV DISCUSSION... /issued 252 PM CDT Tue Apr 4 2017/

SHORT TERM (Tonight through Wednesday Night): 500mb low across
northeast New Mexico and Texas panhandle this afternoon will move
eastward across the southern plains tonight and open up as a 500mb
trough across the midwest United States and east TX Wed afternoon.
This will bring a cold front through the CWA Wed morning and surface
high pressure will build into the area Wed afternoon. The pressure
gradient will increase across the lower TX coast Wednesday and wind
advisories will likely be needed for the coastal counties as a
result. Winds will diminish Wed night as surface high pressure
settles over the area. Some patchy fog may develop across the
eastern portions of the CWA tonight as winds become light and
variable ahead of the front moving into south TX.

LONG TERM (Thursday through Tuesday):It's a quiet start to the period,
with fairly pleasant conditions in place across the Rio Grande
Valley and Deep South Texas. Near normal temperatures expected
along with comfortable dewpoints on Thursday. Surface high
pressure centered over central Texas Thursday shifts east over the
western Gulf of Mexico during the day and Thursday night,
resulting in winds shifting back to the southeast Thursday night.
With the return of onshore flow, moisture, winds, and temperatures
increase. On Friday, temperatures remain near normal, with a
slight increase in dewpoints and moderate southeasterly winds.
Pressure gradient tightens Saturday as high pressure over the
northern Gulf of Mexico interacts with lower pressure over the
Plains, resulting in breezy conditions Saturday and Sunday. Model
guidance has continued a slightly downward trend of peak sustained
winds on Sunday across the coastal counties, so have kept winds
below wind advisory levels on Sunday afternoon. Would not be
surprised to see a few brief periods where winds eclipse 25 to 26
knots. Warming trend ensues over the weekend with above normal
temperatures returning for much of the area.

Moving into Monday and Tuesday, a change in the pattern comes in,
with a weak s/w tough moving across the region. The combination of
the trough and increasing low level moisture will lead to a slight
chance of showers and thunderstorms Monday. Model differences
arise going into the Monday night and Tuesday time frame with the
ECWMF trying to push a boundary through the region and the GFS
being more conservative and keeping it north. Have introduced
slight chance pops in for Tuesday to account for rain chances with
boundary.

MARINE:(Tonight through Wednesday night): Seas were near 4 feet
with southeast winds near 12 knots at buoy020 this afternoon. Light
south winds will prevail across the coastal waters tonight before a
cold front moves through the lower Texas coast Wed morning. Winds
will shift to the north and increase with gusts to near gale force
likely. Will go ahead and issue a gale watch for the Laguna Madre
and offshore waters Wed morning through early Wed afternoon. Very
strong north winds Wednesday will gradually diminish Wed afternoon
through Wed evening as the pressure gradient gradually weakens
across the lower TX coast as high pressure settles across deep south
TX. Small craft advisories will be needed for all of the coastal
waters Wed afternoon and for the offshore waters Wed night.

Thursday through Sunday: Winds and seas will be on the downswing
Thursday morning in the wake of Wednesday's cold front, but Small
Craft Advisories may still be ongoing Thursday morning for the
offshore Gulf waters. Seas will continue to subside Thursday
afternoon and night as surface high pressure shifts east across
the western Gulf of Mexico. Pressure gradient strengthens going
into Saturday, with SCEC conditions likely Saturday afternoon
across all waters and Small Craft Advisories likely by Saturday
evening for the Gulf waters. Small Craft Advisory conditions are
likely to continue through the day Sunday for all lower Texas
coastal waters.

FIRE WEATHER...With observed and forecasted fuel dryness across
portions of the CWA...will continue Fire Weather watch for most of
the area late Wed morning through Wed afternoon as a cold front will
move through the Rio Grande valley Wed morning bringing drier air
into the region and strong north winds. This will result in low
relative humidity values and 20ft winds near Red flag warning
criteria Wed afternoon.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from noon CDT today through this evening for
     TXZ248>255.

GM...Gale Watch from 7 AM CDT this morning through this afternoon for
     GMZ130-132-135-150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

53-Schroeder/54
Hazardous weather outlook, Apr 4, 5:14 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
514 PM CDT Tue Apr 4 2017

TXZ248>257-052215-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
514 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and Boca Chica State Park.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch is in effect from 12pm to 8pm on Wednesday
for all zones except for Coastal Cameron and Coastal Willacy.

A wind advisory may be needed for Wednesday morning and afternoon
for coastal areas and again Sunday afternoon due to strong winds.

An elevated risk of rip currents is likely Wednesday and Thursday,
and possibly again Saturday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-052215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
514 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday, a strong cold front will bring elevated north winds
that may briefly reach gale force gusts from mid morning through
early afternoon. A Gale Watch is in effect from 7 AM Wednesday
morning through 1 PM Wednesday afternoon for the Laguna Madre and
Gulf Waters. Strong winds and high seas will continue through
at least Thursday morning and small craft advisories will be needed.

Additional small craft advisories may be needed for all or parts
of the Lower Texas Coastal Waters Saturday evening through Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 5, 4:07 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Brownsville TX
407 AM CDT Wed Apr 5 2017

TXZ249>257-051300-
Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista
407 AM CDT Wed Apr 5 2017

...PATCHY DENSE FOG AFFECTING PORTIONS OF DEEP SOUTH TEXAS EARLY
THIS MORNING...

Patchy fog has developed across much of the area ahead of a
southward-advancing cold front. Visibilities generally range from
2 to 4 miles, but have fallen to one-half mile or less in isolated pockets.
This fog should break up from northeast to southeast over the
next couple of hours as the stronger winds behind the front move
through.

Be aware that visibilities may vary greatly over short distances.
Motorists reminded to slow down, use low-beam headlights, and
drive with extra caution, especially if encountering dense fog
early this morning.

53

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:44 AM CDTSmall Craft AdvisoryBRO23 hr
Apr 5, 4:44 AM CDTSmall Craft Advisory for WindsBRO14 hr
Apr 5, 4:50 AM CDTWind AdvisoryBROKenedy8 hr
Apr 5, 5:05 AM CDTRed Flag WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata13 hr

Nearby

Gale Warnings in Texas, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.